Heavy Rain, Floyd
- When
- June 26, 1:18 AM EST to 3:18 AM EST
- Where
- Floyd County, 1.63 mi W of New Albany
- Reported by
- Broadcast Media
- Coordinates
- 38.300, -85.830
Around 3.50 inches of rain fell in about two hours over northern New Albany.
The remnants of a severe MCS produced mainly heavy rainfall causing flash flooding across southern Indiana. A few stronger storms produced isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
The remnants of a severe MCS produced mainly heavy rainfall causing flash flooding across southern Indiana. A few stronger storms produced isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 26, 12:12 AM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 112 AM EDT FRI JUN 26 2009 .UPDATE FOR 06Z TAFS... NEAR TERM (OVERNIGHT)... STORMS ARE WINDING DOWN ACRS ECNTRL KY AS INSTABILITY HAS BEEN TAPPED AND WOULD EXPECT THIS TREND TO CONTINUE. LAPS SBCAPES STILL IN THE 2000-4000 J/KG RANGE OVER SCENTRAL INDIANA/NC KY AT 01Z...THOUGH CONVERGENCE OR OTHER FORMS OF LIFT/FORCING ARE LACKING OR VERY WEAK. NEVER THE LESS...CANT RULE OUT ISOLD ACTIVITY DEVELOPMENT OVERNIGHT NEAR/IN AREAS THAT ARE MOST UNSTABLE...AS IS OCCURRING OVER A FEW AREAS OF NCNTRL KY/SCNTRL IN ATTM. OUR LOCAL WRF...WHICH HANDLED THE STORMS OVER THE NRN/ERN BLUEGRASS LATE TDA VERY WELL...IS SHOWING A SLOW INCREASE IN COVERAGE/STRENGTH OF SHOWERS/STMS FROM NOW THRU 12Z FRI AS WEAK FRONT DROPS SWD INTO CENTRAL PARTS OF OH/IN/IL. PREV FCST TRENDED TOWARD HIER POPS AFTER MIDNIGHT...WILL KEEP THAT TREND. TEMPS HAVE ALREADY BOTTOMED OUT AT LEX WITH STORMS THERE...ELSEWHERE A WARM MUGGY NIGHT IN STORE...WITH MIN TEMPS OVERNIGHT MAINLY FROM 70 TO 75...CLOSER TO 75 AT SDF...ABOUT 68 AT LEX AND 73 AT BWG. 63 DEGREE DEWPOINT AT BWG IS NOT ACCURATE. . SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... CURRENTLY...A WEAK SHORTWAVE OVER SRN OHIO COMBINED WITH WEAK SFC BOUNDARIES AND UNSTABLE AIR HAS LED TO A FEW STRONG STORMS MAINLY ALONG AND EAST OF 1-75 FOR NOW...TOUGH AN EASTWARD EXTENT TO I-65 IS POSSIBLE. THIS COVERAGE SHOULD INCREASE AS THE SHORTWAVE CONTINUES TO SLIDE SEWD...BUT THE MAJORITY OF THE ACTIVITY WILL STAY OVER THE BLUEGRASS AND ERN KY. THE STRONGEST CELLS WILL PRODUCE STRONG WINDS AND TORRENTIAL RAINFALL...POSSIBLY LOCALIZED/ISOLATED FLOODING GIVEN THE SLOW MOVEMENT OF THESE STORMS. THIS ACTIVITY...IF IT DOES NOT EXIT THE CWA SOONER...WILL WANE AFTER 8PM EDT. OVERNIGHT ANOTHER SHORTWAVE OVER THE UPPER MS VALLEY REGION WILL DIVE SE TOWARDS THE REGION. CONVECTION HAS ALREADY DEVELOPED DOWNSTREAM OF THIS UPPER WAVE...ALONG A WEAK SFC BOUNDARY ACROSS THE SRN GREAT LAKES. THE NAM AND GFS SHOW CONVECTION CONTINUING ALONG IT AS THE FRONT APPROACHES THE OHIO RIVER AROUND 15Z FRIDAY MORNING. SO WE EXPECT A BREAK IN PRECIP OVERNIGHT BEFORE THE GREAT LAKES FRONT AND UPPER WAVE APPROACHES. ONCE THIS ARRIVES OVER THE NRN CWA FRIDAY MORNING...MUCH OF THE CONVECTION SHOULD HAVE WEAKENED...AND EXPECT IT TO REDEVELOP ALONG THE FRONT...MAINLY OVER THE ERN CWA...FRIDAY LATE MORNING THROUGH THE AFTERNOON HOURS AS THE FRONT SLIDES TO THE SE. WILL LOWER POPS FROM 00-06Z...AND RAMP BACK UP TOWARDS FRI MORNING. OVERNIGHT LOWS WILL AGAIN BE IN THE LOWER 70S GENERALLY. FRIDAY HIGHS WILL BE IN THE LOW 90S AGAIN...EXCEPT OVER THE BLUEGRASS GIVEN THE HIGHER CHANCE FOR CLOUDS/PRECIP THERE SO HAVE MID-UPPER 80S GENERALLY ALONG AND EAST OF I-75. AGAIN...A FEW STRONG STORMS WILL BE POSSIBLE FRIDAY AFTERNOON WITH GUSTY WINDS AND HEAVY RAIN BEING THE MAIN THREAT. FRIDAY NIGHT...THAT FRONT SHOULD MOSTLY BE OUT OF OUR CWA...BUT HELD ONTO SLIGHT CHC POPS ENDING BEFORE MIDNIGHT OVER THE SERN HALF OF THE CWA. THEN WE SHOULD REMAIN DRY THROUGH THE REST OF THE NIGHT AND THROUGH SATURDAY. SATURDAY SHOULD BE WARM AND DRY...WITH HIGHS IN THE LOWER 90S AGAIN. && .LONG TERM (SUNDAY THROUGH THURSDAY)... AN UPPER LEVEL LOW WILL BEGIN DROPPING TO THE SOUTHEAST OUT OF CANADA ON SUNDAY. THIS FEATURE WILL USHER THROUGH A COLD FRONT DURING THE DAY ON SUNDAY. SHOWERS AND THUNDERSTORMS WILL BE ONGOING SUNDAY MORNING ALONG AND AHEAD OF THIS FRONT WITH PRECIPITATION EXPECTED TO TAPER OFF THROUGH THE DAY FROM NORTHWEST TO SOUTHEAST AS THE FRONT TRAVERSES THE FORECAST AREA. WITH THE CLOUDS AND SHOWERS/THUNDERSTORMS ACROSS THE FORECAST AREA ON SUNDAY IT LOOKS LIKE THE TEMPERATURES WILL BE HELD DOWN IN THE MID TO UPPER 80S. THE AFOREMENTIONED UPPER LEVEL LOW WILL DROP DOWN OVER THE GREAT LAKES REGION WHERE IT BEGINS TO DEEPEN THROUGH THE BEGINNING OF THE WEEK. THE MAIN CHALLENGES WITH THIS SYSTEM WILL BE TEMPERATURES AND THE QUESTION OF PRECIPITATION. ENERGY ROTATING AROUND THE BACK SIDE OF THE LOW WILL SPARK SOME PRECIPITATION. DEPENDING ON HOW FAR SOUTH AND WEST THIS FEATURE SETTLES WE COULD SEE A SLIGHT CHANCE OF PRECIP ON MONDAY OR TUESDAY AFTERNOON. HOWEVER WITH HIGH PRESSURE BUILDING IN AT THE SURFACE AND SOME QUESTION ABOUT THIS SCENARIO...WILL LEAVE THE FORECAST DRY THROUGH THURSDAY. WITH THE UPPER LOW IN PLACE THE AREA WILL REMAIN IN NORTHWEST FLOW. TEMPERATURES LOOK TO BE ON THE COOL SIDE FOR THIS TIME OF YEAR...ESPECIALLY OVER THE NORTHEAST PORTION OF THE FORECAST AREA...WITH TUESDAY HIGHS RANGING FROM THE LOWER 80S OVER THE BLUEGRASS REGION TO THE MID 80S OVER THE SOUTHWEST. AFTER TUESDAY A GRADUAL WARM UP WILL BEGIN THROUGH THE END OF THE WORK WEEK. && .AVIATION (06Z TAFS)... THUNDERSTORMS ACROSS SOUTHERN INDIANA AND OHIO ARE AHEAD OF A WEAK COOL FRONT THAT WILL DROP INTO CENTRAL KENTUCKY THIS AFTERNOON BEFORE SHIFTING NORTH SATURDAY MORNING. THE STORMS WILL MAINLY AFFECT THE SDF AND LEX TAF SITES THIS MORNING WITH A BETTER CHANCE OF STORMS ACROSS THE SOUTH DURING THE AFTERNOON. SOUTHWEST FLOW AHEAD OF THE FRONT SHOULD KEEP VSBYS IN THE VFR RANGE THIS MORNING. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT-TERM...AL LONG-TERM....EES AVIATION.....JA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 950 PM EDT THU JUN 25 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-260830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 950 PM EDT THU JUN 25 2009 /850 PM CDT THU JUN 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED AS A WEAK COLD FRONT DROPS SOUTHWARD INTO THE UPPER OH VLY TOWARD DAWN. GUSTY WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY EVENING AS A WEAK FRONT CONTINUES TO PASS THROUGH THE REGION. HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING WILL OCCUR IN THE CORE OF STORMS. A COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SATURDAY NIGHT INTO SUNDAY...BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE OUTLOOK AREA. AT THIS TIME THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAIN AND GUSTY WINDS THROUGH FRIDAY EVENING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 828 PM EDT THU JUN 25 2009 KYZ041-260100- FAYETTE- 828 PM EDT THU JUN 25 2009 ...STRONG STORM MOVING SOUTHEAST TOWARDS THE LEXINGTON AIRPORT AND THE NORTHWEST SUBURBS OF LEXINGTON... AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GEORGETOWN...OR 10 MILES NORTHWEST OF LEXINGTON...AND MOVING SOUTHEAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH... ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR WESTERN LEXINGTON AROUND 855 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && JSD
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 PM EDT THU JUN 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD WACO 37.73N 84.15W
06/25/2009 MADISON KY EMERGENCY MNGR
3 TO 6 INCHES OF FLOWING WATER OVER MEADOWBROOK ROAD.
0415 PM FLASH FLOOD 1 W WACO 37.73N 84.17W
06/25/2009 MADISON KY EMERGENCY MNGR
CREEK OUT OF BANKS ON TIPTON ROAD. WATER IS IN
BACKYARDS OF RESIDENCES...AND 2 TO 3 FT. HIGH OVER SMALL
BRIDGE MAKING ROAD IMPASSABLE.
0422 PM TSTM WND DMG 5 NW NORTH MIDDLETOWN 38.19N 84.18W
06/25/2009 BOURBON KY LAW ENFORCEMENT
ONE TREE DOWN ON SPEARS MILL ROAD.
0430 PM HEAVY RAIN WACO 37.73N 84.15W
06/25/2009 M4.70 INCH MADISON KY FIRE DEPT/RESCUE
RAINFALL OF 4.7 INCHES WAS MEASURED AT THE WACO FIRE
STATION BETWEEN 230 PM AND 430 PM EDT.
0533 PM HAIL 3 NE NEWTOWN 38.25N 84.43W
06/25/2009 E0.88 INCH BOURBON KY TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL
0542 PM FLASH FLOOD 3 N WACO 37.78N 84.15W
06/25/2009 MADISON KY FIRE DEPT/RESCUE
WATER 2 FEET OVER BRIDGE ON OAKLEY WELLS ROAD. IN
PROCESS OF CLOSING ROAD.
0545 PM FLASH FLOOD PARIS 38.21N 84.26W
06/25/2009 BOURBON KY LAW ENFORCEMENT
REPORTS OF WATER OVER SPEARS MILL ROAD JUST EAST OF
PARIS. SOME CITY STREETS IN PARIS REDUCED TO ONE LANE
DUE TO STANDING WATER.
0550 PM FLASH FLOOD 3 SE WINCHESTER 37.97N 84.15W
06/25/2009 CLARK KY EMERGENCY MNGR
WATER REPORTED OVER ROUTE 89 BETWEEN WINCHESTER AND THE
ESTILL COUNTY LINE
0600 PM HEAVY RAIN PARIS 38.21N 84.26W
06/25/2009 M3.16 INCH BOURBON KY CO-OP OBSERVER
OVER THREE INCHES OF RAIN FELL IN A 3 HOUR PERIOD
ENDING AT 6 PM EDT.
&&
EVENT NUMBER LMK0900112 LMK0900114 LMK0900113 LMK0900119 LMK0900115
LMK0900116 LMK0900117 LMK0900118 LMK0900120
JMWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 210 AM EDT FRI JUN 26 2009 INZ076>079-083-084-089-090-092-260700- CLARK-CRAWFORD-DUBOIS-HARRISON-JEFFERSON-ORANGE-PERRY-SCOTT- WASHINGTON- 210 AM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL INDIANA... AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF VERNON TO 8 MILES SOUTHWEST OF PAOLI...AND MOVING SOUTHEAST AT 30 MPH. CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR ENGLISH AROUND 220 AM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 218 AM EDT FRI JUN 26 2009 INZ090-091-260645- FLOYD-HARRISON- 218 AM EDT FRI JUN 26 2009 ...STRONG STORM WITH NICKLE SIZED HAIL AND GUSTS WINDS WILL MOVE ACROSS HARRISON COUNTY INDIANA... AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF CORYDON...OR 22 MILES WEST OF LOUISVILLE...AND MOVING EAST AT 25 MPH. CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...NICKEL SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS STORM. THE TOWNS OF CRANDALL AND LANESVILLE ARE IN THE PATH OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && JSD
The Louisville radar (KLVX), 37 km away, was scanning. The volume nearest the first event began at 06:19 UTC.
5 heavy rain, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Around 3.50 inches of rain fell in about two hours over northern New Albany.
A spotter measured 2.95 inches of rain in around 2 hours near the town of Hamburg.
A large tree was down on Chapel Lane.
Broadcast Media reported 3.98 inches of rain in about three hours near Sellersburg.
Several roads were covered with water in New Albany.
Three to four feet of water was reported in the Parkwood neighborhood in Clarksville.
Highway 31 on the south side of Sellersburg was closed due to high water.
St. Mary's Road was closed due to high water.
Broadcast Media reported 4.06 inches of rainfall in New Albany over a three hour period.
A spotter measured 2.19 inches of rain in around 2 hours near Floyds Knobs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178889, 178894, 178898, 178895, 178885, 178887, 178890, 178892, 178897, 178896.